Purchase this article with an account.
H. Wilson, H.R. Bhatt, D.M. Schwartz, J.L. Duncan; Statin Therapy Is Associated With Decreased Odds of Developing Neovascular Age-Related Macular Degeneration . Invest. Ophthalmol. Vis. Sci. 2003;44(13):1804.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Purpose: Statin medications are a class of 3-hydroxy-3-methylglutaryl coenzyme A (HMG CoA) reductase inhibitors that reduce serum LDL and total cholesterol levels and increase serum HDL levels. Statins prevent progression of coronary atherosclerosis and may cause regression of pre-existing atherosclerotic disease. Age-related macular degeneration (AMD) has been associated with atherosclerotic cardiovascular disease or its risk factors. This study investigated the relationship between the risk of developing choroidal neovascularization in patients with AMD and the use of statins. Methods: A consecutive series of 280 patients with AMD who were seen between 1990 and 2002 at the San Francisco Veterans Affairs Hospital Eye Clinic were classified as either cases with CNV or controls without CNV, based on review of fundus photographs and fluorescein angiograms in masked fashion. Medical records were reviewed to determine duration of statin use, age, gender, race, smoking and hypertension for each patient. The proportion of CNV cases treated with statin medications for at least 6 months was compared to that of controls using a case-control study design. Results: CNV was negatively associated with statin use among AMD patients. Of patients with CNV, 21% (22/103) had used statins, compared to 39% (69/177) of controls. Patients with AMD and CNV were 57% less likely to have taken statins than patients with AMD without CNV (odds ratio = 0.43, 95% confidence interval = 0.24-0.74). This result was statistically significant (unadjusted Χ2 = 9.22, P = 0.0024). Conclusions: Statin therapy is associated with decreased odds of developing CNV among AMD patients, and therefore may reduce the rate of severe vision loss due to AMD. This result may occur through a mechanism independent of the lipid-lowering effect of statin medications.
This PDF is available to Subscribers Only